HAIR LOSS ON HU

Hi, does anybody else have hair loss while on HU. I've been taking it for just over a year now, and along with dry skin etc etc I have lost quite a bit of hair. My parting is getting wider! As I've been told I'll probably be on it for life (however long that may be!) I'm worried I may lose all of it. I know that hair loss is insignificant if the drug is keeping me well and my platelet count down, but I don't have to like the side effects! I have changed my hair style, having it cut shorter so I can get volume into it, but it is getting more noticeable, a "friend" commented on it the other day.

28 Replies

oldestnewest
  • Hi Lizzie, yes, same story here I'm sorry to say. However, I am now an 'expert' on every thickening shampoo/conditioner/styling spray on the market!!! Really good one I'm using at mo is the Nutri-Ox range who do all 3 products. You'll need a professional hairdresser mate who can get it from wholesalers but I'm pretty sure you'll find it somewhere on the net. It's specifically designed for 'thinning' hair which thanks to our good ol' friend HU, seems to be a pretty common side effect. Not as brave as you re going for any sort of pixie cut yet-I'm resolutely hanging on to the little I've got come hell or high water for the time being!!!! Take solace in fact our blood must be a little thinner even if our hair seems to be following suit! Stay well & keep warm, much love, Poll x

  • Thanks, I'll have a word with the hairdresser next time I go. I haven't gone as far as a pixie cut yet but it's a lot shorter than I have had it for years! I wish it was my body getting thinner but that seems to be getting fatter!! X

  • have seen something on the net called super million hair have put a link don't know if it works etc

    supermillionhair.co.uk/ but if it does might give more confidence I know I changed my makeup which is a bit different as was starting to look really ill and now I don't hope this help michelle

  • Thanks you!! I never go out without make up anyway!!

  • Really good product is Nourrikin,tablets,shampoo,etc,think it's seaweed based,available on line ,Boots have it too,it really helps. The thinning hair,peeling nails,dry skin,seems to happen to us all.Hair tho,is so distressing when it thins and sheds,remember,it does come out more autumn and spring,Good luck trying the suggestions,I shall also!

  • Thanks for that info - I'll try and get some!

  • let me know how you get on and for wigs wigs up north is good they in Manchester am=n all lady team very plesent to deal with

  • Well I spose it's a difficult subject ,but I was taking methotrexate for 5 years ,it affected my nails badly (cracked and split , ) my hair thinned , then I was diagnosed and given the hYdroxycarbamide for 18 months .with lots of sad side effects ,,my hair loss was worse ,thinning on top ,you could see right through it , awful ....so I bit the bullet and visited a specialist shop ..they do extensions and all sorts of treatments..but once you come to terms it's not so bad ,, I wear a lovely new hair ..lighter than my usual colour was ,the secret is dont go too dark !! I'm not shy about it anymore ,, Give it a go ,, twinkly. X

  • Thanks, it's something I've thought about already, if it gets a lot worse I'll have to give it a go! x

  • hi, same problem. only positive i can give you is that i've been on hydroxy for 4 yrs and the effects seem v gradual!

  • Hi Lizzie,

    Some blooming friend!

    Yes, my hair is definitely getting a bit thin on top, and really really dry - not only that it's gone incredibly curly. I look like a Herdwick sheep ( I'm 60 so it's grey as well)

    Oh the joys of hydroxicarbamide.

    I think the best thing to do is try and be really positive.

    If we have to have a cancer, then this isn't a bad one to be lumbered with.

    We have a fantastic chance of living for a normal life span, there are new drugs and research being done all the time ( new drug called Ruxolitinib is going great guns with extremely positive results in trials at the moment) so if we have to put up with thinning hair and shedding skin like an old reptile, then what the hell, there are worse things I guess.

    I've stopped having mine coloured, ask the hairdresser to go really easy when washing it if I have it cut ( there's a young girl there who I'm convinced things she's shampooing an old ford fiesta - she rubs and scrubs like mad so I avoid her) and comb it with a wide toothed comb so I don't pull too much out.

    Maybe we should go rasta and not brush it at all!

    Look on the bright side - we've still got our teeth, and hopefully sense of humour,

    Love

    Louise

    xx

  • Thanks!!!!!! My hair is very straight, so I live in hope of getting some waves in it! I agree we are "lucky" with this disease! X

  • Hello

    I went to the My New Hair website - a charity set up by Trevor Sorbie - and found a fantastic hairdresser in my area. She has made such a difference to my hair by sorting out the right shampoo for me and cutting it really well to work with what I now have! Here's the link if you're interested: mynewhair.org

    All good wishes,

    GinnyHelen

  • Thanks, looks my nearest hairdresser is in Sheffield. I'll keep a note of the web address and their address. X

  • Sorry, that link doesn't seem to work!! Try this: mynewhair.org

  • Hello, I am sorry you are losing your hair. Now, listen to this!

    I got alopecia 1981 and lost all my hair on the head. Now,when I am taking Hydroxycarbamide it is growing back! So, not sure what that is all about or how that can be explained!!!!

  • That's just wierd!! XX

  • Hi Lizzie

    Also meant to say - next time if you get negative comments re your hair, there's nothing like saying - yes well, unfortunately when you have to take chemotherapy on a daily basis that's what happens, but it's nothing compared with how ropey I feel sometimes.

    I don't feel ropey by the way (touch wood, not often anyway) but it certainly makes the person think twice about what they say next time!

    Works a treat on folk who say " you're looking tired" ( I hate that, it really means you're looking blooming awful! )

    Louise

    X

  • Hi Lizziep

    I've been on Hu for 16 months now & I have noticed my hair getting linner :( , In fact I've just had some extensions to give it more body , but went for Pink / red it's lovely , if it wasn't for Hu I would never of experienced these beautiful locks x

    Hope your keeping well ,

    Pam x

  • Hi Lizziep. When I was on HU my hair got ridiculously thin. It was falling out in bunches despite my haematologist telling me it wouldn't happen when he put me on it. You could see my scalp through it and what was left became very frizzy. I found it so upsetting that I was thinking of stopping the HU altogether. I had PV very badly at the time and then I got a blood clot and was eventually put on ruxolitinib. It's been a great success and my hair has thickened up too so my Hope for you is that you too get the majic drug. It's given me a much better quality of life and a better head of hair.

  • Thanks for the reply. I went for my check up on wednesday and told them about my hair loss and they said if it carried on they would consider changing the drugs I am on. So fingers crossed I either stop moulting like my dogs or get a change of drug!!

  • please keep us informed of your progress

  • Will do!!

  • I suffer from alopecia so my hair is thin ( I do not have an mpn, that's my husband) I discovered a brilliant place called hair solved www.hair- solved.com . They have several branches around the country. They use a hair system that attaches on a mesh to your existing hair. It looks very natural and the hair that is attached is real hair. The system needs tightening every 4-6 weeks. I have had my system for 3 years. They can cover small areas or a whole head. Absolutely brilliant

  • Thank you - I will investigate!

  • Hair solved system uses no glue and so does not damage any existing fragile hair. There is a similar system by lucine a ellery, I would avoid this as it uses glue and damages hair growth. Hair solved are lovely, I use there london branch in barnet and they are very caring and discreet

  • thank you head in the sand have contacted them to see if they will come to our forum it looks great thank yoou

  • I am sad that many of you are having thinning hair added to all the MPN side effects. For those reading this series of comments who have not yet undergone hair thinning I like to give you a positive remark on being Rx'd HU for 19 years. My family heritage is is Eastern European on both parents side of the family. Their parents the same. Our family's hair is either awesomely thick changing from blonde as a child to med/dark brown before turning gray much later in life OR naturally blonde of medium thickness as one approaches 60. I am fortunate and inherited the thicker hair like my brother while our older sister inherited the average thick blonde hair. My father and I were diagnosed with PV earlier in our lives but I was prescribed HU and then added Anagrelide in my late 20's while my Dad underwent phlebotomies for his treatment until he died at 46 from arteriorschlerosis, he smoked. In my family neither my Dad diagnosed with PV and not prescribed HU and I also PV diagnosed and prescribed HU without any hair thinning as many of you sadly have experienced.😕

You may also like...